Alert archive / Kansas / Frost Advisories in 2006
Frost Advisory 2, NWS Topeka, KS
NWS Topeka, KS issued this frost advisory at Oct 21, 2006, 3:51 PM CDT for 4 counties in Kansas. It took effect at Oct 22, 2006, 3:00 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 21, 2006, 3:51 PM CDT (20:51 UTC)
- In effect from
- Oct 22, 2006, 3:00 AM CDT
- Expired
- Oct 22, 2006, 9:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
Counties Coffey County, KS, Lyon County, KS, Morris County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 56 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1336 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KTOP 212051 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 351 PM CDT SAT OCT 21 2006 KSZ037-054-055-058-220500- /O.NEW.KTOP.FR.Y.0002.061022T0800Z-061022T1400Z/ MORRIS-LYON-OSAGE-COFFEY- INCLUDING THE CITY OF...EMPORIA 351 PM CDT SAT OCT 21 2006 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT SUNDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM CDT SUNDAY. SKIES ARE EXPECTED TO CLEAR LATE TONIGHT ACROSS EAST CENTRAL KANSAS AS WINDS BECOME LIGHTER. WITH COLD AIR MOVING INTO THE AREA...TEMPERATURES ARE FORECAST TO FALL INTO THE LOWER 30S. THIS SHOULD ALLOW FROST TO DEVELOP ON THE GRASS AND EXPOSED SURFACES. THOSE WITH AGRICULTURAL INTERESTS WHO WANT TO PROLONG THE GROWING SEASON SHOULD TAKE ACTION TO PROTECT TENDER VEGETATION. POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. $$ WOLTERS
4 follow-up statements
000 WWUS73 KTOP 220440 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1140 PM CDT SAT OCT 21 2006 KSZ037-054-055-058-221245- /O.CON.KTOP.FR.Y.0002.061022T0800Z-061022T1400Z/ MORRIS-LYON-OSAGE-COFFEY- INCLUDING THE CITY OF...EMPORIA 1140 PM CDT SAT OCT 21 2006 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT SUNDAY... A FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT SUNDAY. SKIES ARE EXPECTED TO CLEAR TONIGHT ACROSS EAST CENTRAL KANSAS AS WINDS BECOME LIGHTER. WITH COLD AIR MOVING INTO THE AREA...TEMPERATURES WILL FALL INTO THE LOWER 30S. THIS SHOULD ALLOW FROST TO DEVELOP ON THE GRASS AND EXPOSED SURFACES. THOSE WITH AGRICULTURAL INTERESTS WHO WANT TO PROLONG THE GROWING SEASON SHOULD TAKE ACTION TO PROTECT TENDER VEGETATION. POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. $$
000 WWUS73 KTOP 220902 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 402 AM CDT SUN OCT 22 2006 KSZ037-054-055-058-221400- /O.CON.KTOP.FR.Y.0002.000000T0000Z-061022T1400Z/ MORRIS-LYON-OSAGE-COFFEY- INCLUDING THE CITY OF...EMPORIA 402 AM CDT SUN OCT 22 2006 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING. WITH MOSTLY CLEAR SKIES AND LIGHTER WINDS...TEMPERATURES THROUGH THE EARLY MORNING HOURS WILL COMMONLY BE IN THE LOWER 30S. THIS WILL ALLOW FOR FROST TO FORM ON THE GRASS AND OTHER EXPOSED SURFACES. THOSE WITH AGRICULTURAL INTERESTS WHO WANT TO PROLONG THE GROWING SEASON SHOULD TAKE ACTION TO PROTECT TENDER VEGETATION. POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. $$
000 WWUS73 KTOP 221030 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 530 AM CDT SUN OCT 22 2006 KSZ037-054-055-058-221400- /O.CON.KTOP.FR.Y.0002.000000T0000Z-061022T1400Z/ MORRIS-LYON-OSAGE-COFFEY- INCLUDING THE CITY OF...EMPORIA 530 AM CDT SUN OCT 22 2006 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING. WITH MOSTLY CLEAR SKIES AND LIGHT WINDS...TEMPERATURES THROUGH THE EARLY MORNING HOURS WILL COMMONLY BE IN THE UPPER 20S TO LOWER 30S. THIS WILL ALLOW FROST TO FORM ON THE GRASS AND OTHER EXPOSED SURFACES. THOSE WITH AGRICULTURAL INTERESTS WHO WANT TO PROLONG THE GROWING SEASON SHOULD TAKE ACTION TO PROTECT TENDER VEGETATION. POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. $$
000 WWUS73 KTOP 221359 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 859 AM CDT SUN OCT 22 2006 KSZ037-054-055-058-221500- /O.EXP.KTOP.FR.Y.0002.000000T0000Z-061022T1400Z/ MORRIS-LYON-OSAGE-COFFEY- INCLUDING THE CITY OF...EMPORIA 859 AM CDT SUN OCT 22 2006 ...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING... THE FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING. TEMPERATURES WILL CONTINUE TO CLIMB ABOVE FREEZING THIS MORNING...MELTING FROST ACROSS THE ADVISORY AREA...THEREFORE THE FROST ADVISORY WILL BE ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at Oct 21, 3:50 PM CDT, 1 minute earlier.
Area forecast discussion, Oct 21, 3:50 PM CDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 350 PM CDT SAT OCT 21 2006 .DISCUSSION... 19Z SFC OBS SHOWED THE FRONT HAD EXITED THE FORECAST AREA WITH GUSTY NORTH WINDS BRINGING COLDER AIR SOUTH. PRECIP ON THE RADAR HAS FOR THE MOST PART BEEN ALL LIQUID WITH SFC TEMPS STILL IN THE UPPER 30S OR AROUND 40. 19Z WATER VAPOR IMAGERY SHOWED THE LEAD SHORTWAVE MOVING ACROSS SOUTH CENTRAL KS AS THE UPPER JET STREAK NOSES INTO NORTHERN OK AS SEEN ON THE PROFILER NETWORK. FOR TONIGHT AND SUNDAY...FORECAST IS IN PRETTY GOOD SHAPE AND HAVE NOT NEEDED TO MAKE A LOT OF CHANGES. LARGE SCALE FORCING IS PROGGED BY THE MODELS TO BE EAST OF THE FORECAST AREA BY 00Z. SO AM INCLINED TO LEAVE POPS OUT OF THE FORECAST...HOWEVER AREA OF LIGHT PRECIP HAS BEEN EXPANDING ACROSS CENTRAL PORTIONS OF THE FORECAST AREA. WILL PROBABLY CARRY SOME SPRINKLES FOR THE EARLY EVENING...AND DECIDED WHETHER TO HOLD ONTO POPS AT THE LAST MOMENT. THINK SKIES ARE EXPECTED TO SCATTER OUT OVERNIGHT TONIGHT AS DRY AIR CONTINUES TO FILTER IN. LATEST VISIBLE IMAGERY SUPPORTS THIS WITH CLEARING OCCURRING ACROSS WESTERN KS ALREADY. WITH SOME CLEARING AND WINDS DECREASING...THINK FROST WILL BE POSSIBLE ACROSS EAST CENTRAL KS. WILL INCLUDE FROST IN THE FORECAST FOR THOSE COUNTIES THAT HAVE NOT HAD A KILLING FREEZE...AS WELL AS ISSUE A FROST ADVISORY. MODELS INDICATE NEUTRAL TEMP ADVECTION THROUGH THE DAY TOMORROW WITH NORTHWEST WINDS CONTINUING ACROSS THE AREA. WITH THE LITTLE BIT OF SUNSHINE...THINK THAT THE BOUNDARY LAYER INSTABILITY WILL GIVE WAY TO THE DEVELOPMENT OF STRATA CU AND CREATE MOSTLY CLOUDY SKIES FOR THE AFTERNOON. BECAUSE OF THIS AND EXPECTING THE COLD AIRMASS TO MODIFY VERY LITTLE...WENT WITH HIGHS A DEGREE OR TWO COOLER THAN MOS ACROSS NORTHEAST KS WITH AROUND 50. MID 50S SEEM POSSIBLE ALONG THE SOUTHWEST BORDER OF THE FORECAST AREA WERE THERE SHOULD BE A LITTLE MORE SUNSHINE. MONDAY THROUGH TUESDAY NIGHT...WITH A DEEP UPPER LEVEL TROUGH OVER THE GREAT LAKES REGION...AND AN UPPER LEVEL RIDGE OVER THE NORTHWESTERN CONUS...NORTHWEST FLOW WILL REMAIN OVER THE CENTRAL PLAINS TO START THE PERIOD. SURFACE HIGH ASSOCIATED WITH COLD CANADIAN AIR WILL BEGIN TO MOVE EAST THROUGH THE PLAINS ON MONDAY AS THE UPPER LEVEL TROUGH OVER THE GREAT LAKES PULLS EAST...AND THE FLOW ALOFT ASSUMES MORE OF A WESTERLY COMPONENT. THE WESTERLIES ALOFT WILL AID IN THE DEVELOPMENT OF A LEE SIDE TROUGH OVER THE WESTERN HIGH PLAINS WHICH WILL HELP PUSH HIGH PRESSURE OFF TO THE EAST. AS THE SURFACE HIGH MOVES EAST THE LOW LEVEL FLOW WILL SHIFT AROUND TO THE SOUTHEAST...BRINGING WARMER AIR AND A RETURN OF LOW LEVEL MOISTURE BACK INTO THE CENTRAL PLAINS. THERE ARE DIFFERENCES IN THE TIMING OF THE RETURN FLOW...HOWEVER THE GENERAL CONSENSUS BRINGS SOUTHERLY FLOW BACK INTO THE FORECAST AREA LATE MONDAY INTO TUESDAY MORNING. ON TUESDAY MORNING A SHORTWAVE WILL MOVE THROUGH THE NORTHERN PLAINS AND INTO THE GREAT LAKES REGION. BEHIND THIS WAVE...UPPER LEVEL RIDGING WILL BUILD INTO THE PLAINS BRINGING SOUTHWEST FLOW THROUGH THE UPPER LEVEL PATTERN. RIDGING WILL ALLOW THE SUB TROPICAL JET TO MOVE UP INTO SOUTHERN KS AND NORTHERN OK ON TUESDAY WHICH WILL AID IN THE DEVELOPMENT OF A SURFACE LOW NEAR THE OK PANHANDLE. THE DEVELOPING SURFACE LOW WILL KEEP SOUTHERLY FLOW THROUGH EASTERN KS TUESDAY ALLOWING THE LOWER LAYERS TO SATURATE BY TUESDAY EVENING ACROSS THE FORECAST AREA. WEDNESDAY THROUGH FRIDAY...MODELS ARE HAVING TROUBLE RESOLVING SYNOPTIC SCALE FEATURES DURING THE MEDIUM RANGE...SO CONFIDENCE IN ANY GIVEN MODEL IS RELATIVELY LOW. IN GENERAL THE WEAK UPPER LEVEL RIDGE OVER THE CENTRAL PLAINS WILL BE SHORT LIVED AS STRONG UPPER LEVEL LOW DIVES SOUTHEAST OFF OF THE ALASKAN COAST...ACROSS THE NORTHWESTERN CONUS AND INTO THE NORTHERN PLAINS. THE PASSAGE OF THE UPPER LOW WILL PROVIDE GOOD LARGE SCALE LIFT AS EVIDENT WITH WELL COUPLED QG CONVERGENCE. AHEAD OF THE WAVE A DECENT LOW LEVEL ISENTROPIC LIFT AXIS WILL SET UP OVER EASTERN KS AND NE AS THE SURFACE LOW DEEPENS OVER SOUTHWESTERN KS THE DEEPENING LOW WILL INCREASE THE LOW LEVEL FLOW OVER A WARM FRONTAL BOUNDARY FORECAST TO REMAIN NEARLY STATIONARY OVER THE CWA ON WEDNESDAY. WITH THE LOWER LAYERS ALREADY NEAR SATURATION WITH RETURN FLOW GOING SINCE TUESDAY...ISENTROPIC LIFT SHOULD BE ENOUGH TO DEVELOP RAIN SHOWERS ACROSS THE AREA ON WEDNESDAY. AS THE UPPER LOW APPROACHES IT WILL MOVE THE SURFACE LOW EAST...BRINGING A WELL DEFINED COLD FRONT SOUTH THROUGH THE CENTRAL PLAINS IN ITS WAKE. MODELS INDICATE H850 TEMPS FALLING FROM AROUND 14 DEGC TO AROUND -1 DEG C BEHIND THE FRONT. SUCH A PRONOUNCED DENSITY GRADIENT WOULD ONCE AGAIN PROVIDE GOOD LIFT FOR RAIN SHOWER DEVELOPMENT ACROSS THE FORECAST AREA AS THE FRONT PUSHES THROUGH. AS THE UPPER LOW MOVES NEAR THE CWA A DRY SLOT WILL LIKELY GIVE A BREAK TO THE PRECIPITATION...HOWEVER WRAP AROUND MOISTURE ON THE BACKSIDE OF THE LOW WILL KEEP RAIN SHOWER CHANCES ALIVE AS THE LOW MOVES EAST. THE FORECAST MODELS ALL INDICATE THIS PATTERN WILL OCCUR...BUT THEY ARE HAVING A DIFFICULT TIME RESOLVING THE TIMING AND INTENSITY OF THE SYNOPTIC FEATURES. MODEL TO MODEL COMPARISONS HAVE BEEN OFF AS WELL AS RUN TO RUN CONSISTENCY WITHIN EACH INDIVIDUAL FORECAST MODEL. WITH THIS DEGREE OF UNCERTAINTY HAVE KEPT POPS IN THE 20-30 PERCENT RANGE. CURRENT FORECAST IS IN LINE WITH HPC TIMING OF SYNOPTIC FEATURES. THIS BRINGS ISENTROPIC LIFT SHOWER ACTIVITY THROUGH THE CWA DURING THE DAY WEDNESDAY THROUGH THURSDAY MORNING...THEN FRONTOGENETIC FORCING DURING THE DAY THURSDAY...AND THEN FRONTAL AND POST FRONTAL PRECIPITATION THURSDAY NIGHT THROUGH FRIDAY MORNING...WITH WRAP AROUND PRECIPITATION LINGERING INTO FRIDAY AFTERNOON. WITH REGARDS TO MODELS...THIS FORECAST IS CLOSEST TO A BLEND OF THE 12Z GFS AND THE 20/0Z EUROPEAN. THE 12Z GFS IS FASTER THAN CURRENT FORECAST...AND THE 12Z EUROPEAN CAME IN MUCH FASTER THAN THE 20/0Z RUN. WITH MODELS OFFERING VASTLY DIFFERENT SOLUTIONS RUN TO RUN...A BLEND SEEMS MOST LIKELY ATTM. SATURDAY...UPPER LOW SHOULD BE EAST OF THE CWA BRINGING SUBSIDENCE AND DRIER AIR INTO THE FORECAST AREA. WITH MODEL UNCERTAINTIES...USED HPC GUIDANCE FOR DAY 7. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && WOLTERS/CAVANAUGH
Hazardous weather outlook, Oct 21, 5:06 AM CDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 506 AM CDT SAT OCT 21 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-221015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 506 AM CDT SAT OCT 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Nearby
Frost Advisories in Kansas, 2006Every frost advisory in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.